Alert archive / Kentucky / Flash Flood Warnings in 2005
Flash Flood Warning 11, NWS Jackson, KY
NWS Jackson, KY issued this flash flood warning at Apr 30, 2005, 3:35 AM EDT for 4 counties in Kentucky. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 30, 2005, 3:35 AM EDT (07:35 UTC)
- Expired
- Apr 30, 2005, 9:30 AM EDT
- In force
- 6 hr
- Issued by
- NWS Jackson, KY
- Area
- Counties, with a storm outline in the text
Counties Breathitt County, KY, Jackson County, KY, Lee County, KY, Owsley County, KY
The radar
The Jackson,KY radar (KJKL), 33 km from the middle of the area, began a volume at 07:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 7.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 77 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 248 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KJKL 300742
FFWJKL
KYC025-109-129-189-301330-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
335 AM EDT SAT APR 30 2005
THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
LEE COUNTY IN SOUTHEAST KENTUCKY
BREATHITT COUNTY IN SOUTHEAST KENTUCKY
JACKSON COUNTY IN SOUTHEAST KENTUCKY
OWSLEY COUNTY IN SOUTHEAST KENTUCKY
* UNTIL 930 AM EDT
* SINCE 9 PM FRIDAY EVENING...RADAR ESTIMATES THAT ONE AND ONE
HALF TO TWO INCHES OF RAIN HAS FALLEN OVER MOST OF THE AREA...WITH
LOCALLY HIGHER AMOUNTS.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO MCKEE...
JACKSON...BEATTYVILLE...BOONEVILLE...ANNVILLE.
THE HEAVIEST RAIN HAS FALLEN ALONG AND NORTH OF A LINE FROM MCKEE TO
JACKSON.
ADDITIONAL RAINFALL AMOUNTS OF AROUND ONE HALF OF AN INCH...WITH
LOCALLY HIGHER AMOUNTS UP TO ONE INCH ARE POSSIBLE IN THE WARNED
AREA THROUGH SUNRISE. THE HEAVY RAIN THAT HAS FALLEN WILL CAUSE
RAPID RUNOFF AND FLOODING OF CREEKS...ROADS AND ROADSIDE CULVERTS.
ROCK AND MUDSLIDES ARE ALSO POSSIBLE IN AREAS OF STEEP TERRAIN.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.
LAT...LON 3769 8381 3750 8408 3732 8406 3755 8307
3767 8327
$$
JP3 follow-up statements
000 WGUS73 KJKL 300943 FFSJKL KYC025-065-109-129-189-301330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 531 AM EDT SAT APR 30 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 645 AM EDT FOR LEE...BREATHITT...JACKSON...OWSLEY...AND ESTILL COUNTIES IN SOUTHEAST KENTUCKY UNTIL 930 AM EDT... DOPPLER RADAR ESTIMATES A STORM TOTAL RAINFALL ACCUMULATION OF BETWEEN 1.5 AND 4 INCHES OF RAIN SINCE THURSDAY AFTERNOON...AND THAT UP TO 1 INCH OF RAIN HAS FALLEN IN THE PAST THREE HOURS. STEADY LIGHT TO MODERATE RAINFALL WILL CONTINUE THROUGH THE EARLY MORNING HOURS...AND WILL COMBINE WITH RAINS THAT HAVE ALREADY FALLEN...MEANING THAT EXCESSIVE RUNOFF WILL CONTINUE THE THREAT FOR FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ PIEPER
000 WGUS73 KJKL 300946 CCA FFSJKL KYC025-065-109-129-189-301330- FLASH FLOOD STATEMENT...CORRECTED NATIONAL WEATHER SERVICE JACKSON KY 531 AM EDT SAT APR 30 2005 ...A FLASH FLOOD WARNING CONTINUES UNTIL 930 AM EDT FOR LEE...BREATHITT...JACKSON...OWSLEY...AND ESTILL COUNTIES IN SOUTHEAST KENTUCKY UNTIL 930 AM EDT... DOPPLER RADAR ESTIMATES A STORM TOTAL RAINFALL ACCUMULATION OF BETWEEN 1.5 AND 4 INCHES OF RAIN SINCE THURSDAY AFTERNOON...AND THAT UP TO 1 INCH OF RAIN HAS FALLEN IN THE PAST THREE HOURS. STEADY LIGHT TO MODERATE RAINFALL WILL CONTINUE THROUGH THE EARLY MORNING HOURS...AND WILL COMBINE WITH RAINS THAT HAVE ALREADY FALLEN...MEANING THAT EXCESSIVE RUNOFF WILL CONTINUE THE THREAT FOR FLASH FLOODING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ PIEPER
000 WGUS73 KJKL 301325 FFSJKL KYC025-109-189-301345- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 922 AM EDT SAT APR 30 2005 ...THE FLASH FLOOD WARNING FOR BREATHITT...OWSLEY...AND JACKSON COUNTIES WILL BE ALLOWED TO EXPIRE AT 930 AM EDT THIS MORNING... MODERATE TO HEAVY RAINFALL HAS LONG SINCE ENDED ACROSS THE AREA. ALTHOUGH THIS AREA HAD RECEIVED BETWEEN 1.5 TO 4 INCHES OF RAIN DURING OUR LATEST RAIN EVENT...AREA DISPATCH AND SPOTTERS ARE REPORTING THAT THERE ARE NO ONGOING PROBLEMS IN THESE COUNTIES DUE TO FLOOD WATERS. AS SUCH...THE FLASH FLOOD WARNING FOR BREATHITT...JACKSON...AND OWSLEY COUNTIES WILL BE ALLOWED TO EXPIRE...ON SCHEDULE...AT 930 AM THIS MORNING. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. $$ PIEPER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 3:57 PM EDT, 11 hours 38 minutes earlier.
Area forecast discussion, Apr 29, 3:57 PM EDT, 11 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 357 PM EDT FRI APR 29 2005 DISCUSSION... SHORT TERM (TONIGHT-SUNDAY NITE)... SHRA/TSRA MOVING INTO CWFA THIS AFTERNOON. SHOULD OVERSPREAD THE AREA THIS EVENING WITH THE BEST COVERAGE OVERNIGHT. SRN COUNTIES ARE SOAKED AND FFG VALUES ARE AROUND 1/2 TO 2/3 INCH IN 1 HR WHICH COULD OCCUR WITH AN INDIVIDUAL STORM. FFA ISSUED FOR THE SRN 2/3 OF CWFA UNTIL 8 AM SAT MORN. BY THAT TIME THE COLD FNT SHOULD PUSH THROUGH AND ADDITIONAL THREAT OF HEAVY RAIN WILL END. EXPECT AN EARLY HIGH TEMP ON SAT WITH STEADILY FALLING TEMPS AFTER 10 AM. MODELS IN FAIR AGREEMENT WITH THE PLACEMENT OF THE EARLY FEATURES FOR OUR CWFA. HOWEVER THE GFS LOOKS TO HAVE FEEDBACK PROBLEMS AND HAVE OPTED TO USE NAM/HPC QPF THRU SAT AFTN. THEN A BREAK IN PCPN WITH A CHANCE TO START THE DRYING PROCESS. EXTENDED (MONDAY-FRIDAY)... FOR THE EXTENDED THE MODELS ARE NOT MUCH BETTER IN CONVERGING ON ANY PARTICULAR SOLUTIONS THAN YESTERDAY. CONSEQUENTLY...CONFIDENCE IS STILL VERY LOW IN THIS PKG. HOWEVER...THERE WERE SOME CHANGES IN THE EXTENDED BASED ON SOME SUBTLETIES IN THE RUNS...AND MORE IMPORTANTLY SOME CONSISTENCY IN THE GFS. IN GENERAL THE SOUTHERN STREAM BECOMES MORE ACTIVE BY EARLY NEXT WEEK. HOWEVER...GFS SUGGESTS THAT MOST OF THE ACTIVITY WILL STAY SOMEWHAT SOUTH OF OUR AREA...ONLY BRUSHING CLOSE ENOUGH TO PROVIDE AN OCCASIONAL CHANCE OF RAIN. HOWEVER...THIS ALSO PUTS OUR AREA IN THE COOL SECTOR OF THE STORM TRACK...AND GENERALLY TRENDED TEMPS DOWN IN THE EXTENDED AS A RESULT. && .PREV DISCUSSION... 1030 AM EDT FRI APR 29 2005 MORNING UPDATE WILL CLEAN UP WORDING AND WILL LOWER HIGHS TODAY A CAT. WITH OVC SKY AND RAIN COOLED/SATURATED AIR DO NOT EXPECT MUCH RISE THIS AFTN FROM CURRENT MID 50S. WILL GIVE HIGHS INTO THE LOWER 60S FOR A FEW BREAKS BUT NOT REAL CONFIDENT ABOUT THAT. GREATEST THREAT WILL BE HYDRO. CURRENT THOUGHT IS FOR A FFA SOUTH OF I-64. REPORTS INDICATE 2/3 TO 1.25 IN OF RAIN IN THE PAST 24HR WITH THE GREATEST AMOUNTS THE FARTHEST SOUTH. ALONG AND NORTH OF I-64 RAINFALL WAS GENERALLY 1/4 TO 1/2 IN. FFG VALUES HAVE DROPPED SIGNIFICANTLY FOR THE AREA OF CONCERN ALSO. WILL ISSUE WITH THE AFTN FCST AND MAY ADJUST AREA SLIGHTLY BASED ON ISC COLLABORATION. SVR THREAT LOOKS MINIMAL WITH THE EXCEPTION OF THIS AFTN IF WE GET ANY BREAKS IN THE OVC. WILL MONITOR AND UPDATE AS NECESSARY. 430 AM EDT FRI APR 29 2005 THE UPPER LOW OVER ONTARIO CONTINUES TO SPIN SHORT WAVES ACROSS THE AREA. AT THE SURFACE...THERE HAS BEEN A QUASI-STATIONARY FRONTAL BOUNDARY WHICH EXTENDS FROM THE SURFACE LOW OVER ARKANSAS. ACROSS WESTERN TENNESSEE...AND THEN EXTENDS WEST TO EAST ACROSS KENTUCKY. AS SHORT WAVE ENERGY SPINS AROUND THE LOW...IT HAS BEEN ENHANCING THE ISENTROPIC LIFT AND OVER RUNNING OF ACROSS THE QUASI-STATIONARY FRONTAL BOUNDARY. THE MAIN LOW WILL FINALLY KICK OUT TONIGHT AND THE COLD FRONT WILL BE MOVING THROUGH THE AREA AFTER MIDNIGHT. THIS AFTERNOON...THE MODELS HAVE BEEN SHOWING SOME LI VALUES OF MINUS 2 TO 4. SINCE THE STATIONARY FRONTAL BOUNDARY WILL BE IN THE AREA...AND SOME THUNDERSTORMS ARE GOING TO BE DEVELOPING IN THE UNSTABLE AIR...THERE IS A SLIGHT RISK THAT SOME SEVERE THUNDERSTORMS MAY DEVELOP THIS AFTERNOON...ESPECIALLY IF THERE IS AN INTERACTION BETWEEN THE FRONTAL BOUNDARY WITH SOME OF THE THUNDERSTORM BOUNDARIES. THE STORM PREDICTION CENTER HAS PLACED THE AREA UNDER A SLIGHT RISK FOR SEVERE THUNDERSTORMS AS WELL. WHEN THE COLD FRONT MOVES THROUGH THIS EVENING...THE MODELS ARE NOT SHOWING THE INSTABILITY TO BE AS GREAT AS THIS AFTERNOON. THE NAM IS ONLY SHOWING LI VALUES OF ZERO TO MINUS 2. THERE WILL BE STRONGER SHEAR WITH THIS SYSTEM...SO THE SLIGHT RISK FOR SEVERE WEATHER WILL CONTINUE WITH THE SATURDAY EVENING COLD FRONTAL PASSAGE. SOME INSTABILITY SHOWERS WILL HANG AROUND ON SATURDAY BEHIND THE COLD FRONT AND THEN FINALLY ON SUNDAY SOME COOLER AND DRIER AIR WILL BE MOVING INTO THE AREA. ONE OF THE BIG QUESTIONS WITH THIS SYSTEM IS HOW MUCH RAIN WILL FALL. CONSIDERING THE FACT THAT THE THURSDAY RAINFALL WAS LESS THAN EXPECTED...THE RAINFALL FROM THE FRIDAYS STORM SHOULD BE BELOW CRITICAL FLASH FLOOD THRESHOLDS VALUES. THE QPF FORECAST IS A BLEND OF THE NAM AND THE GFS. THE GFS IS FORECASTING 36 HOUR RAINFALL VALUES OF NEARLY 3 INCHES. THE NAM IS MUCH LOWER AND SHOWS A LOT OF THE STORM ENERGY MOVING TO THE SOUTH OF THE AREA. OBVIOUSLY...THE PRECIPITATION FROM THIS SYSTEM WILL REQUIRE CLOSE MONITORING AS THE POTENTIAL IS THERE FOR SOME LIMITED FLASH FLOODING. THERE WAS A PRETTY BIG SPLIT BETWEEN THE GFS AND NAM TEMPERATURES TODAY. SINCE THE GFS WENT OVERBOARD ON THE PRECIPITATION...THE TEMPERATURES WERE TOO COOL. THE TEMPERATURES IN THE FORECAST ARE CLOSER TO THE WARMER NAM MOS. 1010 PM EDT THU APR 28 2005 .DISCUSSION...FORECAST ON TRACK FOR MOST PART. TWO MAJOR CHANGES OF NOTE. HOURLY TEMPERATURES HAVE BEEN RUNNING ABOUT 10 DEGREES COOLER THAN WHAT WAS REFLECTED IN THE GRIDS. AS A RESULT...LOWERED TEMPERATURES ACCORDINGLY TO MATCH UP TO ACTUAL OBS ACROSS EASTERN KENTUCKY. ALSO HAD TO ADJUST TONIGHTS MINIMUM TEMPERATURES DOWN SEVERAL DEGREES PER HOURLY TEMP CHANGES. DEWPOINT CHECK WAS ALSO RUN SO DEWPOINTS WOULD REMAIN IN LINE WITH HOURLY TEMPERATURES. ALL OTHER ASPECTS OF FORECAST WERE IN GOOD CHANGE AND NO CHANGES WERE MADE. && .JKL WATCHES/WARNINGS/ADVISORIES...NONE. && DUSTY/RAY
Hazardous weather outlook, Apr 29, 8:19 AM EDT, 19 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 819 AM EDT FRI APR 29 2005 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-301100- BATH-BELL-BREATHITT-CLAY-ELLIOTT-ESTILL-FLEMING-FLOYD-HARLAN-JACKSON- JOHNSON-KNOTT-KNOX-LAUREL-LEE-LESLIE-LETCHER-MAGOFFIN-MARTIN- MCCREARY-MENIFEE-MONTGOMERY-MORGAN-OWSLEY-PERRY-PIKE-POWELL-PULASKI- ROCKCASTLE-ROWAN-WAYNE-WHITLEY-WOLFE- INCLUDING THE CITIES OF...BARBOURVILLE...BEATTYVILLE...BOONEVILLE... CAMPTON...FLEMINGSBURG...FRENCHBURG...HARLAN...HAZARD...HINDMAN... HYDEN...INEZ...IRVINE...JACKSON...LONDON...MANCHESTER...MCKEE... MIDDLESBORO...MONTICELLO...MOREHEAD...MOUNT STERLING... MOUNT VERNON...OWINGSVILLE...PAINTSVILLE...PIKEVILLE...PINEVILLE... PRESTONSBURG...SALYERSVILLE...SANDY HOOK...SOMERSET...STANTON... WEST LIBERTY...WHITESBURG...WHITLEY CITY AND WILLIAMSBURG 819 AM EDT FRI APR 29 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. THERE IS A CHANCE FOR THUNDERSTORMS THIS AFTERNOON THROUGH TONIGHT. SOME STORMS COULD BE STRONG WITH HEAVY RAIN...DAMAGING WINDS AND LARGE HAIL. THE HEAVY RAIN EXPECTED SOUTH OF A STANTON TO CAMPTON TO PAINTSVILLE LINE MAY CAUSE SOME CREEKS AND STREAMS TO EXCEED THEIR BANKS. ALSO LOOK FOR SOME SIGNIFICANT RISES ON AREA RIVERS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. WEDNESDAY AND WEDNESDAY NIGHT...THERE WILL BE A CHANCE FOR THUNDERSTORMS DEVELOPING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT. DUSTY
In the hours before
Local storm report, Apr 30, 12:57 AM EDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1257 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1238 AM FLASH FLOOD CONWAY 37.48N 84.33W
04/30/2005 ROCKCASTLE KY LAW ENFORCEMENT
ESTIMATED 5 TO 8 INCHES OF FLOWING WATER OVER BOTH LANES
OF HIGHWAY 25 IN CONWAY.
&&
CPIEPERLocal storm report, Apr 30, 2:44 AM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
244 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0225 AM FLASH FLOOD 5 W PRESTONSBURG 37.67N 82.86W
04/30/2005 FLOYD KY TRAINED SPOTTER
6 TO 8 INCHES OF WATER FLOWING OVER HWY 1427 3 MILES FROM
US 23.
&&
CPIEPERLocal storm report, Apr 30, 3:27 AM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
327 AM EDT SAT APR 30 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 AM FLASH FLOOD 5 W PRESTONSBURG 37.67N 82.86W
04/30/2005 FLOYD KY TRAINED SPOTTER
2 TO 2.5 FEET OF WATER FLOWING OVER HWY 1427 3 MILES FROM
US 23.
&&
CPIEPERThe office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 12:43 AM EDT | Flash Flood Warning | JKL | Rockcastle | 6 hr |
| Apr 30, 2:34 AM EDT | Flash Flood Warning | JKL | Floyd | 6 hr |
| Apr 30, 3:12 AM EDT | Flash Flood Warning | JKL | Magoffin | 6 hr |
| Apr 30, 3:28 AM EDT | Flash Flood Warning | JKL | Estill | 6 hr |
| Apr 30, 3:49 AM EDT | Flash Flood Warning | JKL | Johnson, Martin | 6 hr |
| Apr 30, 4:07 AM EDT | Flash Flood Warning | JKL | Morgan | 6 hr |
| Apr 30, 4:58 AM EDT | Flash Flood Warning | JKL | Clay, Perry | 6 hr |
Nearby
Flash Flood Warnings in Kentucky, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.